Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2024, 7:52 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2024, 7:52 PM CDT (00:52 UTC)
- Expired
- Apr 30, 2024, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WUUS53 KARX 010052
SVRARX
MNC039-099-109-010130-
/O.NEW.KARX.SV.W.0005.240501T0052Z-240501T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
752 PM CDT Tue Apr 30 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Olmsted County in southeastern Minnesota...
Mower County in southeastern Minnesota...
Dodge County in southeastern Minnesota...
* Until 830 PM CDT.
* At 751 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Blooming Prairie to near
Brownsdale to Lyle, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Austin, Blooming Prairie, Hayfield, Brownsdale, Lyle, and Rose
Creek around 755 PM CDT.
Adams around 800 PM CDT.
Dodge Center around 805 PM CDT.
Mantorville and Kasson around 810 PM CDT.
Rochester, Byron, and Grand Meadow around 815 PM CDT.
Stewartville around 820 PM CDT.
Other locations impacted by these severe thunderstorms include Salem
Corners, Rock Dell, and Brookside Campground.
This includes Interstate 90 in Minnesota between mile markers 175 and
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9305 4419 9268 4385 9235 4385 9245
4366 9245 4350 9277 4350 9305
TIME...MOT...LOC 0051Z 232DEG 42KT 4395 9313 4373 9291 4349 9294
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR3 follow-up statements
908
WWUS53 KARX 010105
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
805 PM CDT Tue Apr 30 2024
MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
805 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...MOWER AND DODGE COUNTIES...
At 805 PM CDT, severe thunderstorms were located along a line
extending from near Claremont to 7 miles northeast of Brownsdale to
near Adams, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dodge Center, Mantorville, Kasson, Grand Meadow, and Adams around
810 PM CDT.
Rochester, Stewartville, and Byron around 815 PM CDT.
Other locations impacted by these severe thunderstorms include Salem
Corners, Rock Dell, and Brookside Campground.
This includes Interstate 90 in Minnesota between mile markers 180 and
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9305 4419 9268 4385 9235 4385 9245
4366 9245 4350 9277 4350 9289
TIME...MOT...LOC 0105Z 235DEG 46KT 4402 9296 4380 9274 4356 9277
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR604
WWUS53 KARX 010113
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
813 PM CDT Tue Apr 30 2024
MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
813 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...EASTERN MOWER AND CENTRAL DODGE COUNTIES...
At 812 PM CDT, severe thunderstorms were located along a line
extending from near Dodge Center to 8 miles west of Stewartville to
near Adams, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dodge Center, Mantorville, Kasson, Byron, and Grand Meadow around
815 PM CDT.
Rochester and Stewartville around 820 PM CDT.
Other locations impacted by these severe thunderstorms include Salem
Corners, Rock Dell, and Highway 56 And County 6.
This includes Interstate 90 in Minnesota between mile markers 188 and
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9268 4385 9235 4385 9245 4366 9245
4354 9269 4398 9302
TIME...MOT...LOC 0112Z 232DEG 42KT 4406 9288 4384 9266 4360 9269
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAR454
WWUS53 KARX 010120
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
820 PM CDT Tue Apr 30 2024
MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
820 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...NORTHEASTERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...
At 819 PM CDT, severe thunderstorms were located along a line
extending from near Mantorville to near Stewartville to near Grand
Meadow, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rochester, Stewartville, Byron, and Grand Meadow around 825 PM
CDT.
Other locations impacted by these severe thunderstorms include Oslo,
County Roads 1 And 7, Danesville, County Roads 3 And 108, County
Roads 6 And 15, Salem Corners, and Rock Dell.
This includes Interstate 90 in Minnesota between mile markers 195 and
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9268 4385 9235 4385 9245 4370 9245
4366 9263 4400 9288
TIME...MOT...LOC 0119Z 235DEG 40KT 4410 9277 4388 9255 4364 9258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- Showers and storms with a decaying severe weather threat from west to east this evening. Large hail and damaging wind gusts will be the primary hazards.
- A secondary system will bring showers and storms resulting heavier rainfall beginning Thursday morning into the overnight hours. Rainfall amounts of 1 to 2 inches are possible. Flood prone areas should be alert for localized flooding potential.
- Additional chances for showers and storms persist into the weekend and early next week.
Area forecast discussion, Apr 30, 6:40 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 640 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Showers and storms with a decaying severe weather threat from west to east this evening. Large hail and damaging wind gusts will be the primary hazards. - A secondary system will bring showers and storms resulting heavier rainfall beginning Thursday morning into the overnight hours. Rainfall amounts of 1 to 2 inches are possible. Flood prone areas should be alert for localized flooding potential. - Additional chances for showers and storms persist into the weekend and early next week. && .DISCUSSION... Issued at 305 PM CDT Tue Apr 30 2024 Thunderstorms This Evening Through Tonight: We continue to closely monitor the potential for strong to severe thunderstorms west of the Mississippi later this evening, especially in parts of southeast Iowa. At 130pm, day cloud phase satellite imagery shows a swath of showers and isolated storms moving towards northeast Iowa. Convection associated with this first push of preciptiation is located in a low CAPE, high CIN environment and is not expected to produce a severe weather threat. Further to the west near the Nebraska/Iowa border, a ML CAPE pool is building on the order of 1500-2000 J/kg as strong warm air advection works into this region ahead of an approaching cold front. Despite showers and storms in this area earlier in the day, rapid clearing and surface temperature recovery is underway. This is also where satellite imagery shows convective initiation taking place. CAMs suggest initial development along the Nebraska/Iowa border, upscale growth to a lines or clusters of storms quickly moving west across Iowa. These are the storms that pose a level 2 out of 5 (slight) risk locally for severe weather this evening. Confidence for severe weather is much higher to the south and west of the local forecast area, with medium confidence for a decaying severe weather threat locally. Model soundings and guidance show an environment primed with a lot of low-level and deep-layer shear this evening with a deepening shortwave trough sliding from southwest Minnesota up towards northwest Wisconsin. Despite the surface low moving northwest of the area, much of the CAPE associated with this system is progged to advect southeast of our northeast Iowa counties. This leaves much of our forecast area in between these two forcing features muddying our severe weather risk locally. With plenty of shear present, we cannot rule out a few stronger to severe storms, but organized severe weather may be hard to come by without more CAPE to tap into. Large hail, damaging wind, and a tornado or two are all on the table during a narrow time window between about 6 to 9pm. The meager instability present peters out after sunset. Non-severe storms continue eastward across the forecast area late this evening, exiting to the east by sunrise. Given the progressive nature of this system, rainfall amounts will remain under a half inch for most and do not pose a flooding/flash flooding threat. Wednesday - Thursday Night: Heavy Rain & Storm Chances Thursday As we head into the middle of the week, a secondary wave will progress eastbound out of the MT/WY region. With its general pivot northeast as it resides in the Upper Midwest, another round of showers and storms will be likely across much of the area on Thursday. The general surface setup amongst guidance suggests a northward progressing warm sector with strong 850mb moisture transport in the 30.12z NAM/GFS. Consequently, a notable precipitable water surge can be seen in guidance Thursday afternoon with values across deterministic guidance and their members reaching to 1.1" to 1.4" which is well above the 90th percentile for climo and approaching daily maximums for early May. With the higher warm cloud depths approaching 3000-3500 meters or greater, could certainly see some efficient rainfall when also considering skinny instability profiles. As a result, the WPC has a Slight Risk for our entire forecast area for excessive rainfall on Thursday. The 30.12z EC ensemble showing fairly respectable probabilities (50-70% chance) for over an inch of QPF. When considering that 3-hr flash flood guidance is around 1.5" to 2" for many spots, will have to watch for some localized flooding concerns in susceptible locations. Otherwise, there is some marginal severe potential as storms progress into our region on Thursday as well. The 30.12z NAM shows a degrading axis of MUCAPE pushing into portions of northeast IA and towards I-90 into the afternoon hours associated with the aforementioned 850mb moisture transport. As an MCS evolves along the warm front maybe some gusty winds or small hail could materialize. However, the hail threat seems to be a lesser concern with the previously stated deeper warm cloud depths and skinny instability profiles. However, with a stronger low-level jet to around 50-55 kts in place, could not rule out a couple of 50-60 mph wind gusts with any storms that can utilize it. Friday - Tuesday: Additional Shower & Storm Chances Into Next Week Deterministic long-range guidance in combination with cluster analysis into the weekend and early next week signal the possibility that we remain in a somewhat active pattern with additional embedded upper-level waves progressing into our region through the weekend and into next week. As we head into Saturday, the first of these waves pushes into the region as a parent upper low centered across Manitoba will help pivot the weak shortwave into the Upper Midwest. Still some disagreement in the placement of this weak wave so will keep chances for showers and storms low in accordance with the recent NBM for now as much of the 30.12z GEFS/EC ensemble probabilities have very low chances for any significant instability ahead of this wave. So generally not expecting any substantial precipitation with this system. Guidance begins to exhibit a fair amount of spread after the weekend with cluster analysis showing a couple of different scenarios in the 30.00z grand ensemble (EC ens/GEFS/Canadian ens). The majority of the ensembles (roughly 70% of members) show some form of a wave that ejects out of the rockies towards our region to in the later Monday into Tuesday timeframe. The remaining members (roughly 30%) favor keeping a ridge that guidance moves into place on Sunday. As a result, have kept modest probabilities for precipitation across the region during this period in accordance with the NBM. Mode of how showers and storms will develop along with any severe threat is unclear at this time with any surface features and thermodynamics remaining unresolved. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 626 PM CDT Tue Apr 30 2024 Conditions deteriorate early this evening with showers and a few thunderstorms. Ceilings will mostly be VFR, however localized MVFR ceilings/storms will be possible with the stronger showers/storms. Will continue to monitor storms for hail/gusty winds in the stronger storms as freezing levels are on the lower side from 9-10kft. Conditions improve as the storms push east later this evening, however the south to southeast winds veer to the southwest and then west and northwest Wednesday 10 to 20kts with gusts 20-30kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...KAA/Naylor AVIATION...Zapotocny
Hazardous weather outlook, Apr 30, 3:17 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 317 AM CDT Tue Apr 30 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-011100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 317 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms will be possible late this afternoon and evening. The main severe weather threats will be hail up to quarter size, wind gusts of 60 to 65 mph, and possibly a tornado or two. The highest threat for severe weather will be west of the Mississippi River between 6 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong storms may be possible along and south of Interstate 94 on Thursday and Thursday evening. Rainfall amounts will likely range between 1 and 2 inches with locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening from 6 PM to 9 PM. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-011100- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 317 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible tonight. The main threats from these storms will be gusty winds and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong storms may be possible along and south of Interstate 94 on Thursday and Thursday evening. Rainfall amounts will likely range between 1 and 2 inches with locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Apr 30, 7:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
734 PM CDT Tue Apr 30 2024
IAZ008-MNZ094-010115-
Mitchell IA-Mower MN-
734 PM CDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MITCHELL AND MOWER
COUNTIES THROUGH 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Northwood. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Austin and Lyle around 740 PM CDT.
Brownsdale and Rose Creek around 750 PM CDT.
Adams around 755 PM CDT.
Other locations impacted by these storms include Toeterville,
Sargeant, Otranto, Otranto Park, Mapleview, Lansing, Brookside
Campground, and Mayville.
This includes Interstate 90 in Minnesota between mile markers 175 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 9305 4385 9269 4384 9269 4383 9267
4361 9245 4336 9302 4350 9303 4350 9305
TIME...MOT...LOC 0033Z 233DEG 44KT 4380 9326 4342 9311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:34 PM CDT | Special Weather Statement | ARX | Mower | 41 min |
| Apr 30, 8:27 PM CDT | Special Weather Statement | ARX | Olmsted | 33 min |
| Apr 30, 8:42 PM CDT | Special Weather Statement | ARX | Fillmore, Olmsted | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.